Case Reports

Rapid Development of Life-Threatening Emamectin Benzoate Poisoning

A 75-year-old man presented to the ED after he intentionally ingested a 200-mL bottle of an agricultural insecticide.

Author and Disclosure Information

 

References

Emamectin benzoate (EB) is a semisynthetic derivative of avermectin that has acaricidal, nematicidal, and insecticidal action. Avermectin analogs are natural products from soil fungi (Streptomyces avermitilis).1 Emamectin benzoate was initially developed to eradicate lepidopteran larvae, particularly armyworms, and is registered in the United States and Japan for use on vegetable crops.2-4 In addition to its agricultural use, EB also has antiparasitic effects on sea lice (Lepeophtheirus salmonis) that affect Atlantic salmon, and has been registered for use in several countries since 1999.5-7 Although a few studies have evaluated the toxic effects of avermectin on humans, there is a paucity of information regarding human toxicity associated with EB.7 This case report describes rapid deterioration of a patient following ingestion of EB.

Case

A 75-year-old man presented to the ED 20 minutes after intentionally ingesting an agricultural insecticide. Upon presentation, the patient stated that he drank a whole bottle (100 mL) of insecticide after consuming alcohol, but denied coingestion of other toxic substances or any medications. The patient provided the empty bottle upon presentation, and the ingested product was identified as Affirm, an insecticide containing 2.15% EB as the active ingredient.

The patient’s medical history was significant for major depressive disorder, for which he was on alprazolam, donepezil, paroxetine, and quetiapine. The patient stated that he also suffered from chronic back pain, noting that he only took analgesics intermittently as needed.

On examination, the patient was alert and oriented to time and place. Initially, he did not experience any physical discomfort. His vital signs were: blood pressure (BP), 126/74 mm Hg; pulse rate, 67 beats/minute; respiratory rate, mildly tachypneic at 23 breaths/minute; and temperature, 97.9°F. Oxygen saturation was 96% on room air.

Ocular examination revealed both pupils to be equally round, 3 mm in diameter, and reactive to light. Examination of the oropharynx was normal and without signs of mucosal injury. The lung sounds were clear bilaterally, and the heart was a regular rate and rhythm and without murmur. The patient’s abdomen was soft and nontender. No deficits, such as ataxia, dysarthria, or tremor were found on the neurological examination.

Prompt gastric lavage via a nasogastric tube was performed, and activated charcoal was administered. Laboratory evaluation was significant for the following: white blood cell count, 22.77 x 109/L with 78% neutrophils and 16% lymphocytes; sodium, 138 mEq/L; potassium, 3.1 mEq/L; chloride, 109 mEq/L; blood urea nitrogen, 19 mg/dL; and creatinine, 0.7 mg/dL. Arterial blood gas (ABG) results revealed a pH, 7.37; partial pressure of carbon dioxide, 25 mm Hg; partial pressure of oxygen, 93 mm Hg; bicarbonate, 14.5 mEq/L; base excess, –8.9 mEq/L; and an oxygen saturation, 97%. Serum creatine kinase (CK), CK-MB and troponin levels were both within normal range. Lactic acid, serum osmolality, and serum ethanol levels were not obtained. The patient’s electrocardiogram (ECG) and chest radiograph findings were normal.

Approximately 1 hour after presentation, the patient complained of an epigastric burning sensation and continued to exhibit mild tachypnea. A subsequent ABG test revealed progressive metabolic acidosis (Table). Although the patient was given a total of 800 mL of normal saline intravenously (IV) upon arrival at the ED, his total urinary output was less than 100 mL 7 hours afterward. Attempts to increase urinary output with IV furosemide were ineffective.

Table. Sequential Result of Arterial Blood Gas Analysis

Along with the progressive metabolic acidosis, the patient became hypotensive, and did not respond to IV fluid resuscitation. A norepinephrine infusion was started to improve BP, but this was likewise ineffective. Serial ECGs did not show any specific abnormalities such as dysrhythmia or ischemia.

The patient was admitted to the intensive care unit approximately 10.5 hours after presentation where he received continuous renal replacement therapy (CRRT) to correct the severe metabolic acidosis and poor circulation. Metabolic acidosis persisted despite CRRT, and the patient remained hypotensive even after receiving high-dose IV norepinephrine (Figure).

Figure. Chart detailing downward trend in the patient's systolic blood pressure (SBP) and mean arterial pressure (MAP) despite continuous renal replacement therapy and high-dose norepinephrine.

About 12.5 hours after his presentation to the ED, the patient began to vomit profusely and went into cardiac arrest. The cardiac monitor demonstrated pulseless ventricular tachycardia. Aggressive resuscitative efforts were initiated, but failed to restore spontaneous circulation.

Discussion

As an avermectin analog, EB interacts with γ-aminobutyric acid (GABA) receptors and enhances membrane chloride permeability.8 In mammals, GABA-containing neurons and receptors are found in the central nervous system (CNS), but not in the peripheral nervous system. In cases of high-dose avermectin ingestion in humans, CNS toxicity, including agitation and depressed mental status, have been reported, as well as death resulting from respiratory failure.9

Next Article: